What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 1, 3:12 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 1, 3:12 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
312 PM CST Sat Jan 1 2022
.NEAR TERM...(Remainder of today and tonight)
Issued at 312 PM CST Sat Jan 1 2022
The severe weather event that we have discussed for the last several
days is now underway across the TN Valley, with all forecast zones
(except for Cullman/Marshall/Dekalb) within a Tornado Watch valid
until 7 PM CST. It is becoming apparent that our primary risk for
tornadoes late this afternoon will occur with any supercells embedded
within multiple bands of convection that have developed in the moist
airmass across much of the Gulf coast region. Small bowing segments
may also pose a risk of mesovortex tornadoes, as well. Thus far, a
mid-level capping inversion and weak low-level lapse rates noted in a
recent sounding launched by UAH have contributed to limited vertical
growth of the convection. However, we feel that as stronger forcing
for ascent along the southern flank of a mid-level wave lifting
northeastward into the Great Lakes begins to overspread the region
later this afternoon, this may erode the cap, leading to a greater
risk for tornadoes and damaging winds.
The current regime is expected to continue into the early evening
hours, to the east of a loosely-organized QLCS (currently extending
from western TN into southeastern AR) that will shift east-
southeastward and enter the forecast area around 23Z. At least a
limited risk for severe hazards (damaging winds and mesovortex
tornadoes) will exist with this feature as it tracks across the CWFA,
but most higher-resolution models seem to suggest that the greatest
risk for severe will occur with the current regime. Furthermore, with
the QLCS being driven southeastward by a broad mesohigh to its west,
it may decelerate as it approaches our southeastern counties between
6-7Z, leading to a flooding risk in these zones. The leading edge of
an arctic airmass will begin to enter northwest AL around 9Z, with
the cold front expected to cross the northwest half of the region by
12Z. Thus, we have indicated a sharp gradient in low temperatures,
ranging from the mid 40s in the northwest to around 60 in the
southeast.
.SHORT TERM...(Sunday through Tuesday)
Issued at 312 PM CST Sat Jan 1 2022
The cold front discussed above will advance steadily southeastward
through the remainder of the region by 15Z, with strong low-level
cold advection and abundant low stratus clouds resulting in
temperatures slowly falling throughout the day. Aloft, the axis of a
longwave trough is predicted to spread eastward across the MS River
Valley, with an amplifying vort max in the base of the trough
expected to shift eastward from the Red River Valley into the Mid-
South region by 00Z Monday, and across the TN Valley between 00-06Z.
Rather impressive broad scale ascent related to this disturbance will
foster the development of a broad swath of anafrontal precipitation
from southern MS into western TN during the late morning hours, that
should both expand and intensify as it builds eastward into our
region during the afternoon and evening. Forecast soundings depict
rapid saturation of the lower/middle tropospheric column, coincident
with cooling from both advection and lift. Thus, we expect rain to
gradually transition to snow from W-to-E during the evening hours.
The risk for accumulating snowfall has continued to increase, as all
of the global models now indicate a slower eastward progression of
the mid-level wave, which would result in a prolonged period of
precipitation during the evening hours. We are currently predicting
accumulations ranging from a trace to one-quarter of an inch for most
our our AL zones, with amounts up to one-half of an inch possible in
southern TN, as well as the higher terrain of northeast AL.
Low-level cold advection will strengthen in the wake of the evening
precipitation, with temperatures falling into the u20s-l30s by
sunrise, and this could result in some slick spots on local roads due
to the potential for evening snow and frozen water/black ice. In
addition to this, a gusty north-northwest wind will lead to wind
chills in the 15-20 degree range. Skies will clear on Monday morning
as flow aloft transitions to a more zonal regime, but highs should
only reach the u30s-l40s. Clear skies and calm winds will set the
stage for strong radiational cooling on Monday night, with Tuesday
morning lows predicted to fall into the l-m 20s. A warming trend will
begin on Tuesday as low-level flow shifts to the south, and with
abundant sunshine highs should reach the l-m 50s.
.LONG TERM...(Tuesday night through Friday)
Issued at 312 PM CST Sat Jan 1 2022
Over the second half of the week, a deep upper-level trough drops
south into the southern Appalachians. This looks to bring an arctic
air mass into the Tennessee Valley. The surface low associated with
this trough will move across Iowa into the Great Lakes region Tuesday
night into Wednesday, trailing a cold front south on the leading
edge of the arctic air mass down into the Mississippi Delta area.
Ahead of this approaching front on Wednesday, conditions will be
fairly seasonable, with highs in the mid 50s. Not expecting any
significant warm air advection into the Tennessee Valley due to
another surface low over southeast Texas holding all the warm air
well south of us. This means that we're not expecting any
thunderstorms or severe weather along the cold front as it moves
across the Tennessee Valley Thursday morning through midday. Behind
the front, we'll see temperatures start to plummet during the evening
hours on Thursday, with lows Friday morning getting down into the
upper teens to around 20 degrees. This will be our coldest air mass
of the season so far. Good news is the arctic air doesn't look like
its going to stick around for long. We'll still be pretty cold Friday
afternoon with highs only in the upper 30s to maybe 40, but the
arctic high will be shifting eastward, weakening the cold northerly
flow.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1211 PM CST Sat Jan 1 2022
Although bands of lgt-mod SHRA may occasionally brush the terminals
early this aftn, conditions should remain VFR until the 21-22Z
timeframe, when we expect to see an increasing coverage of prefrontal
TSRA. These storms would likely be supercellular in nature, with
fairly low probability of directly impacting any single point.
However, if these cells do impact either HSV or MSL, multiple hazards
including tornadoes and large hail would be possible. A more
widespread axis of SHRA/TSRA will shift southeastward beginning very
late this aftn in conjunction with a prefrontal sfc trough,
warranting TEMPO groups from 22-02Z/MSL and 23-03Z/HSV. Low/MVFR
stratus will remain across the region in the wake of the precip band,
but will lower further to arnd 1500 ft as a cold front crosses the
region resulting in a wind shift to NW at MSL/09Z and HSV/10Z.
Although not indicated in the current TAFs, cigs may fall to IFR late
Sunday morning (15-18Z), with some light drizzle or shower activity
possible, as well.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 9 PM CST this evening for ALZ001>010-016.
TN...Wind Advisory until 9 PM CST this evening for TNZ076-096-097.
&&
NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 1, 5:27 PM CST, 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
527 PM CST Sat Jan 1 2022
ALZ001>010-016-TNZ076-096-097-021130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
527 PM CST Sat Jan 1 2022
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Strong to severe thunderstorms will be possible across the outlook
area this evening, with an attendant risk for damaging winds up to 60
MPH, hail up to the size of quarters and tornadoes. A Tornado Watch
is in effect for most of the region through 7 PM CST, and is in
effect for Cullman, Marshall and Dekalb counties through 10 PM CST.
In addition to the risk for severe thunderstorms, locally heavy
rainfall will lead to ponding of water on roads and minor flooding.
Thunderstorms will end from northwest-to-southeast late this evening
and early Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Widespread light to moderate rain across the region on Sunday
afternoon will transition to snow on Sunday evening, as colder air
spreads southeastward into the region. Accumulations ranging from a
trace up to one half of an inch are expected, with a few slick spots
developing on area roads early Monday morning, as temperatures fall
into the upper 20s and lower 30s.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
requested this evening.
70/DD
In the hours before
Special weather statement, Jan 1, 4:14 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
414 PM CST Sat Jan 1 2022
ALZ001-002-005-012245-
Lauderdale AL-Limestone AL-Colbert AL-
414 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of eastern Lauderdale,
northwestern Limestone and east central Colbert Counties through 445
PM CST...
At 413 PM CST, Doppler radar was tracking a strong thunderstorm near
Killen, or 7 miles east of Florence, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Florence, Muscle Shoals, Killen, Lexington, St. Florian, Anderson,
Lester, Good Springs, Mt Rozell and Center Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for north central
and northwestern Alabama.
&&
LAT...LON 3500 8709 3499 8698 3480 8741 3480 8742
3479 8743 3472 8759 3484 8767 3501 8741
TIME...MOT...LOC 2213Z 236DEG 49KT 3482 8754
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GHLocal storm report, Jan 1, 4:30 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
430 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 3 SE LESTER 34.96N 87.11W
01/01/2022 LIMESTONE AL PUBLIC
TREES DOWN AND ROOF DAMAGE SOUTH OF THE
STATE LINE IN LIMESTONE COUNTY ALONG MINOR
HILL RD.
&&
MALocal storm report, Jan 1, 4:33 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
433 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 4 WSW LESTER 34.97N 87.21W
01/01/2022 LIMESTONE AL PUBLIC
TREES AND POWERLINES DOWN ALONG PERSIMMONS
TREE RD.
&&
MASpecial weather statement, Jan 1, 4:51 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
451 PM CST Sat Jan 1 2022
TNZ076-096-097-012315-
Franklin TN-Moore TN-Lincoln TN-
451 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of Moore, northeastern
Lincoln and northwestern Franklin Counties through 515 PM CST...
At 450 PM CST, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Lynchburg, Estill Springs, Tims Ford Lake, Mulberry,
Chestnut Ridge, Howell, Belleville, Lois and Mimosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
&&
LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
3534 8624 3535 8622 3533 8620 3536 8616
3535 8606 3528 8603 3514 8661 3527 8669
3536 8652 3536 8649 3533 8646 3532 8642
3535 8641 3536 8633 3541 8628
TIME...MOT...LOC 2250Z 242DEG 42KT 3523 8657
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GHSpecial weather statement, Jan 1, 5:16 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
516 PM CST Sat Jan 1 2022
ALZ006-TNZ076-096-097-012345-
Madison AL-Franklin TN-Moore TN-Lincoln TN-
516 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of northwestern
Madison, Moore, Lincoln and northwestern Franklin Counties through
545 PM CST...
At 515 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Ardmore, or 10 miles west of Fayetteville, moving
northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Lynchburg, Tims Ford Lake, Howell, Hurdlow, Mimosa,
Smithland, Coldwater, Blanche and Kelso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for north central
Alabama...and Middle Tennessee.
&&
LAT...LON 3537 8626 3537 8627 3535 8625 3517 8614
3497 8677 3509 8683 3515 8683 3534 8646
3532 8645 3532 8642 3535 8641 3536 8633
3537 8633 3539 8630 3541 8628
TIME...MOT...LOC 2315Z 244DEG 45KT 3510 8673
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSBLocal storm report, Jan 1, 5:24 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
524 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 2 SSE MUSCLE SHOALS 34.72N 87.64W
01/01/2022 COLBERT AL EMERGENCY MNGR
TREES DOWN AND SOME DEBRIS IN ROADWAY ON
WILSON DAM RD AT SHOALS VILLA TRAILER PARK.
&&
MA